Illinois, 2025

Damaging Wind in Illinois, August 10, 2025

August 10, 2025 · NWS DVN · 1 event in 1 county or zone

Multiple rounds of thunderstorms tracked across the area early Sunday August 10th, bringing very heavy rain, frequent lightning, and some localized gusty winds. Rainfall rates over 2/hr on top of saturated ground caused flash flooding with water over roadways and creeks overflowing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Multiple rounds of thunderstorms tracked across the area early Sunday August 10th, bringing very heavy rain, frequent lightning, and some localized gusty winds. Rainfall rates over 2/hr on top of saturated ground caused flash flooding with water over roadways and creeks overflowing. Late afternoon and evening storms brought more heavy rain and three brief tornadoes in Lee county in Iowa and Clark county in Missouri. No damage was reported or seen with these tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 1:28 AM CST, 2 hours 19 minutes earlier. Its key messages:

  • Active weather is expected through the beginning of next week with periods of showers and thunderstorms likely.
  • Flash flooding is the main concern through the next several days with a 25% for excessive rainfall. The strongest storms could produce torrential rainfall rates between 1-3" per hour and locally damaging winds.
  • Widespread 2 to 4 inches of rain are possible through Monday with some areas receiving higher amounts.
Area forecast discussion, Aug 10, 1:28 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
228 AM CDT Sun Aug 10 2025

.KEY MESSAGES...

- Active weather is expected through the beginning of next week with
  periods of showers and thunderstorms likely.

- Flash flooding is the main concern through the next several
  days with a 25% for excessive rainfall. The strongest storms
  could produce torrential rainfall rates between 1-3" per hour
  and locally damaging winds.

- Widespread 2 to 4 inches of rain are possible through Monday
  with some areas receiving higher amounts.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 220 AM CDT Sun Aug 10 2025

Current radar shows some scattered showers forming across IA as a
warm front extends across the region early this morning. Farther
west there is a larger complex of storms along the NE and MO border
that are being driven east by a compact shortwave. We may see some
additional development within the warm sector of the aforementioned
warm front as our atmosphere remains quite moist and surface dew
points still hitting in the 70s. The main show however will likely
be associated with the thunderstorm complex out west. A
strengthening low level jet will further aide in propelling this
into our forecast area. While CAMs are struggling with the current
set up the HiResW-ARW seems to be initializing the best and brings
the storms into our western borders after 5AM. The environment
remains quite moist with PWATs of around 2" which is around the
90th percentile of climatology for this time of year. Sounding
profiles showcase a deep column of saturation with a warm cloud
depth of over 12,000 ft which will lead to the efficient
production of large raindrops and higher rainfall rates. The
latest HREF PMM precipitation totals continue to favor areas
west of the Mississippi with totals ranging from 3-7."
Unfortunately the CAMs have a lot of descrepancies for
initiation time leading to a larger spread in solutions with an
average spread of 2-3" between the 25th and the 75th percentile.
With this system looking slightly more progressive then
previous forecasted the higher rain totals may be overly
optimistic. Overall, the atmosphere is primed for heavy rain.
WPC has a 25% chance of exceeding flash flood guidance draped
through areas west of the Mississippi.

The initial convective environment boasts higher instability courtesy
of our high dew points. But we are lacking in overall bulk shear.
Any storms firing off of the warm frontal boundary will have a hard
time getting any tilt for sustainability. Shear profiles do start
to improve as the shortwave and storms out west approach in the
morning. This would be the most likely time for any severe storms to
develop. Primary hazards would be damaging winds and large hail.

While the main activity is largely expected to move off to the east
by the afternoon we maintain some higher PoPs through the day. The
environment remains very moist and capable of producing scattered
showers. Additionally, another potent shortwave is projected to slide
in from the west in the late afternoon and evening hours. This will
lead to another round of storms and heavy rainfall. Depending on how
much rain we receive from this first set of storms the soils may be
primed for quick runoffs. For now, we will continue to maintain our
Flash Flood Watch through Monday morning. Severe weather threat will
also still be present with adequate shear and buoyancy to work with.
The primary threat will most likely be damaging winds from heavy
precipitation loading storms.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 220 AM CDT Sun Aug 10 2025

There remains some disagreement among the 00Z suite of deterministic
guidance for the overall departure of rain chances. The NAM is the
most progressive with having rain chances tapering off completely on
Monday as a cold front starts to move in from the NW. However, this
seems to be the outlier with the other models showing a much slower
progression in the pattern. For the time being we will maintain PoPs
of 30-50%.

Once this front moves through we will have a stretch of quieter and
cooler weather over the region. Highs will be in the low 80s on
Tuesday and begin to gradually warm through the week. Towards the
end of the week southerly flow returns over the region and high
temperatures will begin to climb back into the 90s. The southerly
flow will also promote an increase in humidity with our heat
index soaring back into the triple digits by Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1231 AM CDT Sun Aug 10 2025

Convection is likely to blossom across Iowa overnight and develop
northeastward with time. Recent trends have slowed the onset, but it
still seems likely to get going by 08z particularly closer to KCID.
A second wave of convection over Nebraska likely will congeal with
the initial activity and impact the terminals during the morning on
Sunday with IFR/MVFR cigs/vsbys likely. A lull is then expected by
midday/early afternoon, but additional scattered showers and storms
are possible later in the afternoon and evening.

&&

.HYDROLOGY...
Issued at 1236 PM CDT Sat Aug 9 2025

Several rounds of storms are forecast in the next 24-36 hours across
the forecast area. Widespread rain totals between 1-3 inches will be
possible, with some localized totals over 4-5 inches. Some of this
rain could also fall in a very short amount of time resulting in
flash flooding over very wet ground or in urban areas.

There remains high uncertainty where exactly the higher totals
are expected to fall. Where this occurs will be key how high
and how fast the rivers will respond over the coming week. With
the new 24- hr QPF forecasts today and with most streamflow
values in the Iowa tribs running above normal, new flood watches
have been issued for the Fox River at Wayland and for the Des
Moines River at St. Francisville. Additional changes can be
expected in subsequent forecasts as water falls into the river
system.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Monday afternoon for IAZ040>042-051>054-
     063>068-076>078-087>089-098-099.
IL...Flood Watch through Monday afternoon for ILZ001-002-007-009-
     015-016-024>026-034.
MO...Flood Watch through Monday afternoon for MOZ009-010.

&&

SHORT TERM...Britt
LONG TERM...Britt
AVIATION...NWS
HYDROLOGY...Gross
Hazardous weather outlook, Aug 10, 2:07 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
307 AM CDT Sun Aug 10 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
307 AM CDT Sun Aug 10 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Occasional rounds of scattered showers and thunderstorms are
expected through this morning. A very humid air mass may result
in hourly rainfall rates between 1 to 3 inches from the strongest
storms and lead to areas of flash flooding. The heavy rain may
exacerbate any ongoing river flooding or lead to new flooding on
area rivers. A Flood Watch remains in effect until 7PM

Also, the Storm Prediction Center has a Marginal Risk for severe
storms, with the primary threat damaging winds.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Occasional rounds of showers and thunderstorms are possible
through Monday. Additional heavy rainfall and flash flooding are
the primary concerns, along with flooding on area tributary
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Britt

In the hours before

Special weather statement, Aug 10, 2:38 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
338 AM CDT Sun Aug 10 2025

IAZ067-078-ILZ015-024-100915-
Mercer IL-Rock Island IL-Muscatine IA-Louisa IA-
338 AM CDT Sun Aug 10 2025

...A slow-moving thunderstorm will impact portions of northwestern
Mercer, southwestern Rock Island, central Muscatine and central
Louisa Counties through 415 AM CDT...

At 336 AM CDT, Doppler radar was tracking a slow-moving thunderstorm
near Illinois City, or near Muscatine, moving east at 20 mph.

HAZARD...Heavy rainfall leading to minor flooding and wind gusts up
         to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Slowing or redirecting of traffic
         due to ponding or flowing water. Closure of waterfront
         access due to flooding.

Locations impacted include...
Muscatine, Fruitland, Grandview, Eliza, Illinois City, Fairport,
Montpelier, Edgington, Clark's Ferry Recreation Area, Midway Beach,
New Era, Loud Thunder Forest Preserve, Pleasant Prairie, Fairport
Recreation Area, Wildcat Den State Park, Shady Creek Campground,
Ardon, Muscatine Municipal Airport, Loud Thunder Scout Camp, and
Flaming Prairie Park.

Rainfall amounts between to 1 to 2 inches have fallen in the hardest
hit areas and up to an additional 1 inch of rain is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

&&

LAT...LON 4154 9081 4137 9076 4119 9119 4144 9119
TIME...MOT...LOC 0836Z 248DEG 17KT 4141 9097

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, Aug 10, 3:25 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
425 AM CDT Sun Aug 10 2025

IAZ065>068-101015-
Scott IA-Clinton IA-Muscatine IA-Cedar IA-
425 AM CDT Sun Aug 10 2025

...A slow-moving thunderstorm will impact portions of northwestern
Scott, western Clinton, north central Muscatine and southeastern
Cedar Counties through 515 AM CDT...

At 423 AM CDT, Doppler radar was tracking a slow-moving thunderstorm
near Bennett, or 8 miles north of Durant, moving east at 20 mph.

HAZARD...Heavy rainfall leading to minor flooding and wind gusts up
         to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Slowing or redirecting of traffic
         due to ponding or flowing water. Closure of waterfront
         access due to flooding.

Locations impacted include...
Tipton, Durant, DeWitt, Wilton, Long Grove, Lowden, Wheatland, Grand
Mound, Calamus, Bennett, Donahue, Toronto, Rochester, Dixon,
Maysville, New Liberty, Lyons, Camp Liberty, Bennett Park, and
Moscow.

This includes Interstate 80 in Iowa between mile markers 265 and 283.

Rainfall amounts up to 1 to 2 inches have fallen in the hardest hit
areas and up to an additional 1 inch of rain is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

&&

LAT...LON 4153 9111 4175 9121 4200 9065 4171 9051
TIME...MOT...LOC 0923Z 248DEG 16KT 4173 9089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Uttech

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
August 10, 3:47 AM CST
Where
Rock Island County, 0.86 mi NW of Andalusia
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.440, -90.730

Several trees were blown down in town, time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273431.